Indiana, 2010

Drought in Indiana, September 21 to 30, 2010

September 21 to 30, 2010 · NWS IND · 8 events in 8 counties and zones

September 2010 was one of the hottest and driest months of September on record. Because similar conditions prevailed during August, drought conditions intensified during September.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

September 2010 was one of the hottest and driest months of September on record. Because similar conditions prevailed during August, drought conditions intensified during September. Near the end of the month nearly one half of Indiana was experiencing moderate (D1) to severe (D2) drought conditions according to the U.S. Drought Monitor. Numerous field fires occurred on several days during the month, the most since September 1999.

September 2010 was another very dry month for central and southern Indiana. Measurable rain fell on only 4 to 8 days during September. An inch or more of rain fell on 1 day at a few locations. Many central Indiana areas received little or no rain for 1 to 2 weeks stretches during the month. In portions of south central Indiana, some areas received little rain for the entire month.

The abnormally dry conditions of late August intensified during September. The drought conditions during the month lead to numerous field fires across Indiana. Field fires were known to have occurred on the 1st, 13th, 15th, 16th, 21st, 23rd, and 30th. One fire on the 23rd in Rush County charred nearly 1,000 acres and threatened the small town of Williamstown. Other field fires during the month destroyed one rural house in Morgan County and damage one home in Marion County. According to Indiana Forestry, some of these field fires were almost totally out of control. On the last day of September, a forest fire broke out in Jackson County. The large fires during September coincided with the warm to hot temperatures, low relative humidity values, and moderate to strong winds. Burning bans existed in 62 out of 92 Indiana counties on October 1 because of dry conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Sep 21, 5:30 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Sep 21, 5:30 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
630 AM EDT TUE SEP 21 2010

.UPDATE...
THE AVIATION SECTION HAS BEEN UPDATED BELOW.

&&

.SYNOPSIS...HIGH PRESSURE WAS CENTERED OVER WESTERN NY AND WESTERN
PA EARLY THIS MORNING...ALLOWING A SOUTHERLY FLOW OF VERY WARM AIR
ACROSS INDIANA. THIS HIGH WILL PROVIDE NEAR RECORD BREAKING
TEMPERATURES TODAY. A COLD FRONT WILL SAG ACROSS NORTHERN INDIANA
LATE TONIGHT BRINGING CHANCES FOR RAIN LATE TONIGHT AND ON
WEDNESDAY. THE FRONT WILL LIFT BACK NORTHWARD ON
THURSDAY...BRINGING A RETURN TO DRY AND VERY WARM WEATHER.

A STRONGER FRONT WILL PUSH THROUGH ON FRIDAY BRINGING A CHANCE OF
RAIN FRIDAY AND COOLER TEMPERATURES FOR THE WEEKEND INTO EARLY
NEXT WEEK.

&&

.NEAR TERM /TODAY/...

MAIN FORECAST CHALLENGE TODAY WILL BE TEMPS. SKIES WERE CLEAR AS
THE UPPER RIDGE CONTINUED TO DOMINATE THE WEATHER ACROSS THE
REGION. WILL USE A BLEND OF THE MODELS AS THEY APPEAR IN PRETTY
GOOD AGREEMENT.

CU RULE IS NEGATIVE TODAY AND WITH CONVECTIVE TEMPERATURES IN THE
LOWER 90S...ONLY A FEW CU WILL BE EXPECTED THIS AFTERNOON DURING
MAX HEATING. TIME SECTIONS SHOW A DRY COLUMN WITH
SUBSIDENCE...THUS MOSTLY SUNNY SHOULD WORK JUST FINE. GIVEN OUR
VERY WARM 850MB TEMPERATURES NEAR 18C...EXPECT NEAR RECORD OR
RECORD BREAKING HIGH TEMPERATURES TODAY. OUR SOUTHERLY FLOW SHOULD
BE MOVING AIR FRONT WESTERN TN AND WESTERN KY INTO INDIANA TODAY.
HIGHS IN THOSE LOCATIONS YESTERDAY WERE IN THE MID 90S. EXPECT
HIGHS WARMER THAN MAVMOS TODAY.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY/...

GFS AND NAM AGREE THAT THE FRONTAL BOUNDARY OVER THE UPPER
MIDWEST WILL STRETCH OUT AND SAG SOUTHEAST ACROSS NORTHERN INDIANA
LATE TONIGHT. A FEW MORE FAVORABLE THINGS GOING FOR RAIN THIS TIME
AROUND. LATE TONIGHT THE POSITIONING OF THE LLJ APPEARS TO BE
POINTED AT NORTHERN INDIANA AS A SHORT WAVE ALOFT PUSHES ACROSS
THE STATE. 310K ISENTROPIC SURFACE SHOWS SLIGHT LIFT BUT DOES SHOW
A NICE AXIS OF MOISTURE WITH SPECIFIC HUMIDITIES IN EXCESS OF 7
G/KG. LOWER LEVEL Q VECTOR CONVERGENCE ALSO APPEARS FAVORABLE ACROSS
THE NORTHERN HALF OF THE STATE. TIMING FOR THE RAIN EVEN APPEARS
NOT TO GET GOING UNTIL AFTER MIDNIGHT THUS WILL AIM FOR A DRY AND
WARM EVENING ALONG WITH INCREASING CLOUDS. SINCE ALL THE DYNAMICS
AREA FOCUSED ACROSS THE NORTH...WILL NOT INCLUDE POPS LATE
TONIGHT ACROSS THE SOUTHERN FORECAST AREA. GIVEN THE EXPECTED
CLOUDS AND RAIN WILL TREND TONIGHTS LOWS AT OR ABOVE MAVMOS.

LINGERING FRONTAL BOUNDARY WILL BE FOUND ACROSS THE STATE ON
WEDNESDAY...AND WEAK CONVERGENCE IS EXPECTED ALONG THE FRONT.
LINGERING RAIN FROM THE OVERNIGHT HOURS MAY CONTINUE INTO THE
MORNING HOURS BEFORE THE UPPER SUPPORT MOVES EAST. FORECAST SOUNDINGS
CONTINUE TO SHOW SOME INSTABILITY ON WEDNESDAY AFTERNOON DAYTIME HEATING
SHOULD ALLOW CONVECTIVE TEMPERATURES IN THE MID TO UPPER 80S TO BE
REACHED AND A FEW SCATTERED THUNDERSTORMS SHOULD BE ABLE TO
DEVELOP NEAR THE LINGERING FRONTAL BOUNDARY. THUS THE CHANCE POPS
IN THE MAVMOS LOOK GOOD. GIVEN THE POSSIBLE CLOUDS AND RAIN AND
THE SCATTERED NATURE OF THE ANY AFTERNOON CONVECTION...WILL STICK
CLOSE TO MAVMOS FOR WEDNESDAY HIGHS.

AS HEATING IS LOST ON WEDNESDAY NIGHT AND UPPER SUPPORT WILL BE
WELL TO THE EAST...SKIES ARE EXPECTED TO BECOME MOSTLY CLEAR ON
WEDNESDAY NIGHT. FORECAST SOUNDINGS AGAIN SHOW A DRY COLUMN.
HOWEVER WITH SOUTHERLY FLOW REMAINING IN PLACE THE WARM AIR ACROSS
THE REGION IS NOT EXPECTED TO LEAVE. H8 TEMPERATURES WILL CONTINUE
TO HOLD NEAR 16-17C ON WEDNESDAY NIGHT AND THURSDAY AS THE WASHED
OUT AND LINGERING BOUNDARY IS PUSHED BACK NORTH. THUS EXPECT LOWS
AT OR ABOVE MAVMOS ON WEDNESDAY NIGHT AND AGAIN ON THURSDAY AS THE
RIDGING ALOFT CONTINUES TO DOMINATE THE WEATHER PICTURE. THE
RECORD HIGH TEMPERATURE FOR THURSDAY IN INDIANAPOLIS IS 90...LAST
SET IN 2007. GIVEN OUR DRY GROUND...THE VERY WARM AIR MASS IN PLACE AND
FULL SUN EXPECTED...I EXPECT THAT RECORD TO FALL.

&&

.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...

FOCUS IS ON CHANCES FOR RAIN FRIDAY. 00Z ECMWF IS AN OUTLIER WITH
UPPER LOW SETTING UP ACROSS THE MIDWEST...AND ECMWF HAS BEEN
WAVERING WITH EACH RUN. WILL IGNORE 00Z ECMWF AND GO CLOSER TO
HPC/GFS.

THE COLD FRONT WILL MOVE INTO THE AREA LATE THURSDAY NIGHT AND ON
FRIDAY. AGAIN THE TIMING IS NOT THE BEST FOR GOOD CONVECTION
ACROSS THE AREA...AND BETTER UPPER SUPPORT REMAINS TO THE NORTH.
THEREFORE WILL JUST CONTINUE WITH LOW POPS THURSDAY NIGHT AND FRIDAY.

HIGH PRESSURE SHOULD THEN PROVIDE DRY AND COOLER WEATHER FOR
SATURDAY THROUGH MONDAY.

&&

.AVIATION /211200Z TAFS/...

WIND FIELDS OFF THE MODELS INDICATE SURFACE WIND GUSTS 18-24 KTS
FROM 200-220 HEADINGS PROBABLE AFTER 211600Z.

SOME LIMITED DIURNAL CLOUD DEVELOPMENT EXPECTED AFTER 211700Z BASED
AROUND 050.

NO CONVECTIVE OR VISIBILITY ISSUES EXPECTED AT OR IN THE VICINITY
OF THE TAF SITES THROUGH 220000Z.

&&

.FIRE...
DEW POINTS ACROSS THE AREA REMAIN IN THE LOWER AND MIDDLE 60S AND
THIS WILL PREVENT FIRE WEATHER WATCH OR RED FLAG CRITERIA FROM
BEING MET. HOWEVER A THERE REMAINS A INCREASED FIRE DANGER
NONETHELESS GIVEN THE VERY WARM TEMPERATURES AND GUSTY WINDS
TODAY. WILL WATCH DEW POINTS CLOSELY TODAY. SHOULD SOME DRY AIR MIX
DOWN FROM ALOFT...RH VALUES MAY FALL AND CRITERIA COULD BE MET.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...JP/50
NEAR TERM...JP
SHORT TERM...JP
LONG TERM....50
AVIATION...JAS
FIRE...JP
Hazardous weather outlook, Sep 21, 6:37 AM EST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
737 AM EDT TUE SEP 21 2010

INZ021-028>031-035>049-051>057-221145-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-
737 AM EDT TUE SEP 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN HALF OF CENTRAL
INDIANA.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE LATE TONIGHT. THE STORMS ARE NOT
EXPECTED TO BE SEVERE HOWEVER...LIGHTNING IS A THREAT FROM ANY
THUNDERSTORM.

HOT TEMPERATURES AND GUSTY WINDS WILL LEAD TO AN INCREASED FIRE
DANGER TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND AGAIN ON FRIDAY. NONE
OF THE STORMS ARE EXPECTED TO BE SEVERE AT THIS TIME.
HOWEVER...LIGHTNING IS A THREAT WITH ANY THUNDERSTORM.

HOT TEMPERATURES AND GUSTY WINDS ON THURSDAY WILL LEAD TO AN
INCREASED FIRE DANGER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

INZ060>065-067>072-221145-
SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-DECATUR-KNOX-DAVIESS-
MARTIN-LAWRENCE-JACKSON-JENNINGS-
737 AM EDT TUE SEP 21 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN HALF OF CENTRAL
INDIANA.

.DAY ONE...TODAY AND TONIGHT.

HOT TEMPERATURES AND GUSTY WINDS WILL LEAD TO AN INCREASED FIRE
DANGER TODAY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

A FEW THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY. STORMS ARE
POSSIBLE AGAIN ON FRIDAY. NONE OF THE STORMS ARE EXPECTED TO BE
SEVERE AT THIS TIME. HOWEVER...LIGHTNING IS A THREAT WITH ANY
THUNDERSTORM.

HOT TEMPERATURES AND GUSTY WINDS ON THURSDAY WILL LEAD TO AN
INCREASED FIRE DANGER DURING THOSE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CP

In the hours before

Special weather statement, Sep 21, 2:25 AM EST, 4 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
325 AM EDT TUE SEP 21 2010

INZ021-028>031-035>049-051>057-060>065-067>072-211830-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
INCLUDING THE CITIES OF...LAFAYETTE...FRANKFORT...KOKOMO...
CRAWFORDSVILLE...ANDERSON...MUNCIE...INDIANAPOLIS...TERRE HAUTE...
SHELBYVILLE...BLOOMINGTON...COLUMBUS...VINCENNES...BEDFORD...
SEYMOUR
325 AM EDT TUE SEP 21 2010

...RECORD HIGH TEMPERATURES EXPECTED IN THE NEXT FEW DAYS...

A STRONG RIDGE OF HIGH PRESSURE EAST OF INDIANA WILL ALLOW VERY
WARM AIR FROM THE SOUTHWEST TO MOVE INTO CENTRAL INDIANA TODAY.
HIGH TEMPERATURES WILL REACH THE LOW AND MIDDLE 90S THIS AFTERNOON
UNDER MOSTLY SUNNY SKIES. THE RECORD HIGH TEMPERATURE FOR
SEPTEMBER 21ST IN INDIANAPOLIS IS 93...SET BACK IN 1955...1940 AND
1895.

A COLD FRONT WILL BRING RAIN CHANCES AND COOLER TEMPERATURES TO
INDIANA ON WEDNESDAY...PROVIDING A ONE DAY BREAK. WEDNESDAY IS
ALSO THE FIRST DAY OF FALL AS THE EQUINOX IS REACHED AT 1109 PM.

THE FRONT WILL BE PUSHED NORTH AGAIN ON THURSDAY AS THE RIDGE OF
HIGH PRESSURE REDEVELOPS AND VERY WARM AIR FROM THE SOUTHWEST IS
ONCE AGAIN PUSHED ACROSS CENTRAL INDIANA. HIGH TEMPERATURES ON
THURSDAY WILL REACH THE LOWER 90S. THE RECORD HIGH TEMPERATURE
FOR INDIANAPOLIS ON SEPTEMBER 23RD IS 90...SET BACK IN
2007...1961...1941 AND 1891.

PUMA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 drought. Local standard time, as filed.

Drought, Jennings

When
September 21, 7:00 AM EST to September 30, 11:59 PM EST
Where
Jennings forecast zone
Reported by
Other Federal Agency
Coordinates
38.997, -85.628 (the zone’s center; the record gives no point)

On September 21st, the U.S. Drought Monitor placed all of Jennings County under a Severe (D2) Drought designation. A countywide burn ban was also in effect. This lasted through the end of the month of September.

Drought, Jackson

When
September 21, 7:00 AM EST to September 30, 11:59 PM EST
Where
Jackson forecast zone
Reported by
Other Federal Agency
Coordinates
38.906, -86.037 (the zone’s center; the record gives no point)

On September 21st, the U.S. Drought Monitor placed all of Jackson County under a Severe (D2) Drought designation. A county-wide burn ban was also in effect. This lasted through the end of the month of September. The effects of the drought were particularly felt as a large forest fire developed on September 30th in the far southwest part of the county. About 60 acres of woodland was burned and the cause of the fire was undetermined.

Drought, Decatur

When
September 21, 7:00 AM EST to September 30, 11:59 PM EST
Where
Decatur forecast zone
Reported by
Other Federal Agency
Coordinates
39.307, -85.501 (the zone’s center; the record gives no point)

On September 21st, the U.S. Drought Monitor placed most of Decatur County under a Severe (D2) Drought designation. A county-wide burn ban was also in effect. This lasted through the end of the month of September.

Drought, Bartholomew

When
September 21, 7:00 AM EST to September 30, 11:59 PM EST
Where
Bartholomew forecast zone
Reported by
Other Federal Agency
Coordinates
39.206, -85.898 (the zone’s center; the record gives no point)

On September 21st, the U.S. Drought Monitor placed most of Bartholomew County under a Severe (D2) Drought designation. A countywide burn ban was also in effect. This lasted through the end of the month of September. The effects of the drought were particularly felt as a field fire spread across 30 to 35 harvested acres on the afternoon of September 30th. This fire was located near the intersection of County Road 300N and Talley Road, northeast of Columbus. The cause of the fire was unknown.

Drought, Brown

When
September 21, 7:00 AM EST to September 30, 11:59 PM EST
Where
Brown forecast zone
Reported by
Other Federal Agency
Coordinates
39.196, -86.227 (the zone’s center; the record gives no point)

On September 21st, the U.S. Drought Monitor placed much of Brown County under a Severe (D2) Drought designation. A county-wide burn ban was also in effect. This lasted through the end of the month of September.

Drought, Lawrence

When
September 21, 7:00 AM EST to September 30, 11:59 PM EST
Where
Lawrence forecast zone
Reported by
Other Federal Agency
Coordinates
38.841, -86.483 (the zone’s center; the record gives no point)

On September 21st, the U.S. Drought Monitor placed most of Lawrence County under a Severe (D2) Drought designation. A county-wide burn ban was also in effect. This lasted through the end of the month of September.

Drought, Martin

When
September 21, 7:00 AM EST to September 30, 11:59 PM EST
Where
Martin forecast zone
Reported by
Other Federal Agency
Coordinates
38.708, -86.803 (the zone’s center; the record gives no point)

On September 21st, the U.S. Drought Monitor placed a southeast portion of Martin County under a Severe (D2) Drought designation. A county-wide burn ban was also in effect. This lasted through the end of the month of September.

Drought, Monroe

When
September 21, 7:00 AM EST to September 30, 11:59 PM EST
Where
Monroe forecast zone
Reported by
Other Federal Agency
Coordinates
39.161, -86.523 (the zone’s center; the record gives no point)

On September 21st, the U.S. Drought Monitor placed the far southeast corner of Monroe County under a Severe (D2) Drought designation. A county-wide burn ban was also in effect. This lasted through the end of the month of September.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2010Every state in 2010This day in weather historyWarnings in Indiana, September 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 262833, 262835, 262836, 262837, 262838, 262839, 262840, 262877.